Visual Stress and Computer Vision Syndrome (CVS)
Computer Vision Syndrome (CVS) and Visual Stress are not the same, however some of the symptoms between them overlap. CVS is a rapidly growing repetitive strain disorder which affects up to 90% of workers who are on computers for more than three hours a day. For some sufferers, after practical steps to remove the causes of CVS have been removed their symptoms will be alleviated; however for individuals with Visual Stress, the underlying symptoms will still remain.
Individuals who suffer from Visual Stress are likely to experience CVS, but not everyone with CVS is a Visual Stress sufferer. However for the 20% who do suffer Visual Stress, their symptoms are likely to be exacerbated if they are not addressed.
Symptoms of CVS
Common symptoms of CVS are:
Why Does CVS Occur?
CVS or computer eye strain are caused by the way our eyes and brain react to characters on a computer screen. Characters on a computer screen don't have the same degree of contrast and definition as printed text: they are created by combinations of tiny points of light (pixels), which are brightest at the centre and diminish in intensity toward their edges, making it more difficult for our eyes to maintain focus on the images. Instead, our eyes tend to drift involuntarily to a reduced level of focusing called the "resting point of accommodation" (RPA), and then strain to regain focus on the screen. This continuous flexing of the eyes' focusing muscles creates the fatigue and eye strain that commonly occur during and after computer use.
The human eye is that of a hunter-gatherer spieces (98% of all humans are born farsighted), and the human body is designed for movement. Our eye muscle systems are in their most relaxed state when we use our vision for distance objects and space, and it is unnatural for us to maintain a sitting posture for long periods of time.
As a result, working at a computer for a long period of time without breaks can cause unnatural strain and other cumulative negative effects on the user including the worsening of farsightedness, near-sightedness, astigmatism, eye-focusing disorders and poor eye coordination.
(Computer Vision Syndrome Information from the NHS)